Valproic acid (Depakote) may cause serious or life threatening damage to the liver. The risk of developing liver damage is greatest in children who are younger than 2 years of age and in people who are taking more than one medication to prevent seizures or who have any of the following conditions: a severe seizure disorder and mental retardation; certain inherited diseases that prevent the body from changing food to energy normally; any condition that affects the ability to think, learn, and understand; or liver disease. Tell your doctor or your child's doctor if you or your child have any of these conditions. Your child should not take any other medications to control seizures while he or she is taking valproic acid. If you notice that your seizures are more severe or happen more often or if you experience any of the following symptoms, call your doctor immediately: excessive tiredness, lack of energy, weakness, stomach pain, loss of appetite, nausea, vomiting, or swelling of the face.
Valproic acid (Depakote) may cause serious or life-threatening damage to the pancreas. This may occur at any time during your treatment. If you experience any of the following symptoms, call your doctor immediately: stomach pain, nausea, vomiting, or loss of appetite.
Keep all appointments with your doctor and the laboratory. Your doctor will order certain lab tests to check your response to valproic acid (Depakote).
Talk to your doctor about the risks of taking valproic acid or of giving valproic acid to your child.
Your doctor or pharmacist will give you the manufacturer's patient information sheet (Medication Guide) when you begin treatment with valproic acid (Depakene) and each time you refill your prescription. Read the information carefully and ask your doctor or pharmacist if you have any questions.
You can also visit the Food and Drug Administration (FDA) website (http://www.fda.gov/Drugs/DrugSafety/ucm085729.htm
) or the manufacturer's website to obtain the Medication Guide.
Before you start to take valproic acid, tell your doctor if you are pregnant or plan to become pregnant. If you become pregnant while taking valproic acid, call your doctor immediately. Valproic acid (Depakote) can cause birth defects. Be sure to read the manufacturer's information for women who could become pregnant. Talk to your doctor about the risk of taking valproic acid (Depakote) during pregnancy.